Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Green Bay, WI

July 30, 2003Brown County, Outagamie County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 30, 2003, 5:08 PM CDT for Brown County, Outagamie County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 5:08 PM CDT (22:08 UTC)
Expired
Jul 30, 2003, 5:45 PM CDT
In force
37 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Brown County, WI, Outagamie County, WI

The radar

The Green Bay radar (KGRB), 12 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 2:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KGRB 302208
SVRGRB
WIC009-087-302245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
507 PM CDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WISCONSIN
  OUTAGAMIE COUNTY IN WISCONSIN

* UNTIL 545 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR FREEDOM. THAT PLACES IT 8 MILES NORTHEAST OF APPLETON.
  IT WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLOUEZ AROUND 525 PM
  BELLEVUE AROUND 530 PM
  POLAND AROUND 535 PM
  HUMBOLDT AROUND 540 PM

A WEATHER SPOTTER REPORTED DIME SIZE HAIL IN APPLETON AT 505 PM. 

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4448 8834 4425 8837 4426 8792 4434 8791
          4436 8779 4463 8776

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:00 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 30, 3:00 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT WED JUL 30 2003

TIME AT A PREMIUM WITH SEVERE TSTMS DEVELOPING OVER E-C WI. SVR THREAT
TNGT TWO FOLD. TSTMS IN E-C WI POSE A THREAT NOW...BUT EXPECT MORE
CONVECTIVE DEVELOPMENT ACRS N-C WI LATER AS UPR LOW ARRIVES. WL BE
SENDING 4 PM PKG EARLY.

OTHERWISE...VERY PERSISTENT PATTERN WITH UPR RIDGE OVER THE WRN CONUS
AND TROF IN THE ERN CONUS WL CONTINUE THROUGHOUT THIS FCST CYCLE. ONLY
CHG AFFECTING THE FCST AREA WL BE A VERY SLOW PROGRESSION AND FILLING OF
THE ERN TROF. THE UPR TROF ACRS THE RGN WL BRING A PERIOD OF UNSETTLED
WX. HARD TO RULE OUT CHC OF RAIN ANY TIME DURING THE FCST...THOUGH
COVERAGE OF PCPN SHOULD GRADUALLY DECR AS THE TROF FILLS/SHIFTS EWD.
CLDS WL LIKELY KEEP MIN TEMPS NR OR A BIT ABV NORMAL...BUT AFTN HIGHS
SHOULD BE A BIT BLO NORMAL.

NOT ABLE TO ADD MUCH RESOLUTION TO THE FCST GIVEN THE UPR TROF EXPECTED
TO BE ACRS THE AREA THROUGHOUT.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 30, 6:00 AM CDT, 11 hours 8 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF NORTH-CENTRAL AND NORTHEAST
WISCONSIN TODAY AND TONIGHT.

THUNDERSTORMS AHEAD OF A MID LEVEL TROUGH AND SLOW MOVING COLD FRONT
WILL MAKE THEIR WAY ACROSS THE FORECAST AREA TODAY AND TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS. THE
BEST CHANCE OF SEVERE STORMS IS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS ON WEDNESDAY AND INTO THE WESTERN GREAT LAKES REGION ON THURSDAY.
THIS SYSTEM WILL LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A
CHANCE OF THUNDERSTORMS EACH DAY FROM THURSDAY THROUGH SUNDAY.
ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION SHOULD MAY BE NEEDED LATER TODAY OR TONIGHT.

MG
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 30, 3:40 PM CDT, 1 hour 28 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-302230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT WED JUL 30 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN.

AT 3:35 PM...RADAR INDICATED THUNDERSTORMS INCREASING IN COVERAGE IN
EAST-CENTRAL WISCONSIN. ALTHOUGH THE STORMS HAD BECOME MORE NUMEROUS...
THEY WERE NOT QUITE AS STRONG AS THEY WERE EARLIER IN THE AFTERNOON.
CONTINUED HEAVY RAIN COULD BEGIN TO PRODUCE LOCALIZED FLOODING DURING
THE LATE AFTERNOON. IN ADDITION...SOME OF THE STORMS COULD STILL
INTENSIFY AND BECOME SEVERE.

MEANWHILE...SCATTERED STORMS WERE OCCURRING OVER NORTH-CENTRAL
WISCONSIN. STORMS IN THAT AREA ARE EXPECTED TO INCREASE DURING THE LATE
AFTERNOON AND EVENING AS A STRONG UPPER AIR DISTURBANCE ARRIVES FROM THE
WEST.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 30, 3:42 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    CENTER VALLEY             WI   WIND DAMAGE
07/30/03   OUTAGAMIE                      SEMI TIPPED OVER BY WIND AT
                                          INTERSECTION OF HIGHWAYS
                                          COUNTY S AND STATE
                                          47...REPORTED BY LOCAL LAW
                                          ENFORCEMENT

0250 PM    CENTER VALLEY             WI   .75 INCH HAIL
07/30/03   OUTAGAMIE

0252 PM    CENTER VALLEY             WI   1 INCH HAIL
07/30/03   OUTAGAMIE                      REPORTED BY LOCAL LAW
                                          ENFORCEMENT

AUSTIN
Special weather statement, Jul 30, 4:40 PM CDT, 28 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-302300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
440 PM CDT WED JUL 30 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO SHEBOYGAN.

AT 4:40 PM...RADAR INDICATED CLUSTERS OF THUNDERSTORMS...SOME WITH VERY
HEAVY RAIN...OVER EAST-CENTRAL WISCONSIN. ALTHOUGH THE MAIN THREAT NOW
APPEARED TO BE OF LOCALIZED FLOODING...SOME OF THE STORMS COULD STILL
INTENSIFY ENOUGH TO PRODUCE STRONG WINDS AND LARGE HAIL.

ONLY ISOLATED STORMS WERE OCCURRING OVER NORTH-CENTRAL WISCONSIN. STORMS
IN THAT AREA ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY DURING
THE EVENING AS A STRONG UPPER AIR DISTURBANCE ARRIVES FROM THE
WEST.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 30, 5:00 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
500 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    OSHKOSH WITTMAN FIELD     WI   1 INCH HAIL
07/30/03   OUTAGAMIE                      PILOT REPORT ON GROUND

JLK/GRA
Local storm report, Jul 30, 5:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
504 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 PM    APPLETON                  WI   .75 INCH HAIL
07/30/03   OUTAGAMIE                      REPORT FROM SKYWARN
                                          SPOTTER.

JKL
Local storm report, Jul 30, 5:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
507 PM CDT WED JUL 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0503 PM    APPLETON                  WI   FLOODING
07/30/03   OUTAGAMIE                      8 INCHES OF WATER ON CITY
                                          ROADS IN APPLETON.  REPORT
                                          FROM SKYWARN SPOTTER.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:00 PM CDTSevere Thunderstorm WarningGRBWinnebago45 min
Jul 30, 2:27 PM CDTSevere Thunderstorm WarningGRBOutagamie33 min
Jul 30, 3:46 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:01 PM CDTSpecial Marine WarningGRB89 min
Jul 30, 4:25 PM CDTFlash Flood WarningGRBOutagamie4 hr
Jul 30, 5:51 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago39 min
Jul 30, 6:16 PM CDTFlash Flood WarningGRBCalumet, Winnebago74 min
Jul 30, 6:34 PM CDTSevere Thunderstorm WarningGRBCalumet, Outagamie, Winnebago56 min
Jul 30, 6:53 PM CDTFlash Flood WarningGRBWaupaca3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.